Fewer people dying from opioids in N.B., new data shows
Harm reduction advocates say wider access to naloxone kits helping prevent fatal overdoses
People who work at New Brunswick's harm reduction agencies are crediting wider access to naloxone for decreasing the number of opioid overdose deaths so far this year.
New data from the provincial government shows seven people died from fatal opioid overdoses between January and the end of June.
That number doesn't include intentional overdoses. The report warns the number of deaths may climb as the coroner continues to investigate cases.
- New Brunswick government to buy naloxone kits for front-line addiction workers
- N.B. opioid death toll hits highest mark since at least 2005
During the same period in 2017, 15 people died from accidental opioid overdoses.
Naloxone can reverse a life-threatening opioid overdose and for the last year, harm reduction agencies like Avenue B in Saint John have received the kits for free from the Department of Health.
"If fewer people are dying, it's because we're more aware of it and we're being more proactive about using things like naloxone," said Julie Dingwell, executive director of Avenue B.
The department announced last fall that it would spend $150,000 to buy about 2,500 kits.
'We're training everybody'
Dingwell estimated her staff have trained more than 100 people in Saint John on how to reverse overdoses with naloxone.
She knows of at least one person who was able to reverse two overdoses because she had a kit on hand.
"We're training everybody from nursing students right down to peer helpers," Dingwell said.
"People have called us and said, 'We have a family member who is using opioids and we're all terrified about an overdose.'"
The numbers also show paramedics treated 118 suspected opioid overdoses between January and the end of June.
Fifty-seven of those people responded to naloxone, which only works if the person is overdosing on opioids.
Decline in deaths doesn't mean drug use down
Those numbers are also down slightly, as paramedics treated 143 suspected opioid overdoses during the same period in 2017.
That doesn't mean fewer people are using opioids, Dingwell said.
Needle exchange clinics in Moncton, Saint John, Miramichi and Fredericton have all experienced a surge in demand for clean needles over the past five years.
Dingwell is predicting the agencies will have handed out more than 850,000 clean needles by the end of this fiscal year, more than in any other year.
"We know that there's not fewer people using drugs but I do think the word is getting out more about drug safety and how to use drugs safely," she said.
Crystal meth becoming more popular
People who work with drug users are also concerned about another drug that's circulating: crystal meth.
"Over the last year or two years, we've really started hearing a lot about crystal meth coming into Fredericton," said Matthew Smith, executive director of AIDS New Brunswick in Fredericton.
Before that, Smith said he never really heard about clients using crystal meth.
Earlier this year, the three harm reduction agencies — Avenue B, AIDS New Brunswick and Ensemble in Moncton — hired a research firm to survey drug users to learn more about their habits.
Of the 72 people surveyed, 23 people reported using crystal meth in the previous six months.
Drug can cause hallucinations, paranoia
The report includes quotes from anonymous drug users about changes in the drug market. They were surveyed in May and June of this year.
"Crystal meth is taking over the city big time," a user from Fredericton is quoted as saying.
Another user said they got on methadone to get off opiates but found they had no energy.
"Crystal meth gives me energy," the person is quoted as saying.
That worries people like Smith because crystal meth is less predictable than prescription-grade drugs like Dilaudid.
It's cooked in homemade labs so there's no way to tell what chemicals were thrown into the mixture.
And everyone reacts differently to crystal meth, Smith said.
"The high they receive can vary," he said.
"It can ensue hallucinations or paranoia. It's very frightening in that kind of a way."